Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 149, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 24, 2009, 5:48 PM CDT for Attala County, Choctaw County, Mississippi. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2009, 5:48 PM CDT (22:48 UTC)
- Expired
- Sep 24, 2009, 6:53 PM CDT
- In force
- 65 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Attala County, MS, Choctaw County, MS
The radar
The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 919 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 242248
FFWJAN
MSC007-019-250045-
/O.NEW.KJAN.FF.W.0149.090924T2248Z-090925T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
548 PM CDT THU SEP 24 2009
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN ATTALA COUNTY IN CENTRAL MISSISSIPPI...
NORTHERN CHOCTAW COUNTY IN CENTRAL MISSISSIPPI...
* UNTIL 745 PM CDT
* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR CHESTER. THE STORMS
WERE MOVING NORTHEAST AT 15 MPH. ESTIMATED RADAR RAINFALL
AMOUNTS...ON THE ORDER OF ONE TO THREE INCHES...HAVE OCCURRED IN THE
PAST HOUR.
* THE STORM PRODUCING THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL
OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...STREAMS AND FARMLAND ALONG BANKS AND COUNTRY ROADS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF HIGHWAYS
AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO
FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3345 8940 3351 8925 3352 8913 3332 8921
3325 8932 3325 8933 3326 8937 3329 8945
$$
MRM1 follow-up statement
000
WGUS74 KJAN 242353
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
653 PM CDT THU SEP 24 2009
MSC007-019-250002-
/O.CAN.KJAN.FF.W.0149.000000T0000Z-090925T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHOCTAW MS-ATTALA MS-
653 PM CDT THU SEP 24 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN ATTALA
AND NORTHERN CHOCTAW COUNTIES...
THE HEAVY STORMS THAT PROMPTED THE WARNING HAS WEAKENED.
LAT...LON 3345 8940 3351 8925 3352 8913 3332 8921
3325 8932 3325 8933 3326 8937 3329 8945
$$
MRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 4:14 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 24, 4:14 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 414 PM CDT THU SEP 24 2009 .DISCUSSION...CONVECTION HAS BEEN VERY LIMITED TODAY DESPITE SOME HEATING...ABUNDANT MOISTURE...AND SOME CONVERGENCE DUE TO A STALLED BOUNDARY. MOST OF THE RAINFALL HAS BEEN ASSOCIATED WITH SOME ISENTROPIC LIFT WITH THE BOUNDARY OVER AROUND SHREVEPORT. SOME OF THIS ACTIVITY HAS SLOWLY MOVED TO THE EAST. IN ADDITION...ISOLATED SHOWERS HAVE FINALLY DEVELOPED OVER PORTIONS OF THE ARKLAMISS. GIVEN SUBSIDENCE OVER THE REGION THAT HAS BEEN ABLE TO SUPPRESS THIS CONVECTION FOR MOST OF THE DAY....WE HAVE GONE AHEAD AND CANCELLED THE FLASH FLOOD WATCH WITH THIS FORECAST PACKAGE. HOWEVER...WITH THIS ACTIVITY...THERE COULD BE SOME QUICK AND HEAVY DOWNPOURS THAT DEVELOP. WITH SATURATED GROUNDS FROM THE RECENT RAINS...IT IS NOT OUT OF THE QUESTION FOR SOME PONDING OR LOCALIZED FLOODING TO OCCUR...BUT THE THREAT IS NOT THAT HIGH TO WARRANT KEEPING THE FLOOD WATCH UNTIL 00Z. FOR TONIGHT...WILL KEEP THE MENTION OF SHOWERS IN THE FORECAST AS THE SURFACE BOUNDARY REMAINS CLOSE...GENERALLY ALONG THE RIVER. THE NAM INDICATES THERE COULD BE SOME ISENTROPIC LIFT THAT OCCURS BETWEEN 00Z AND 06Z IN THE DELTA. BUT MOST OF THE AREA SHOULD REMAIN DRY OVERNIGHT. FRIDAY...CONDITIONS WILL REMAIN MOIST ACROSS MOST OF THE AREA. SHOWERS AND ISOLATED THUNDERSTORMS SHOULD CONTINUE AGAIN ON FRIDAY BUT AGAIN COVERAGE LOOKS TO BE LESS ON FRIDAY THAN IT HAS BEEN IN PREVIOUS DAYS. ANY SFC BOUNDARY THAT IS LEFT COULD BE A LITTLE FURTHER TO THE EAST TO HELP WITH GENERATING SHOWERS. HOWEVER...850MB FLOW INDICATES SOME ANTICYCLONIC FLOW THAT COULD SUPPRESS CONVECTION EVEN THOUGH 500MB HEIGHTS WEAKEN OVER THE AREA AND MAY NOT BRING AS MUCH SUBSIDENCE TO THE REGION. FRIDAY NIGHT INTO SATURDAY....IT STILL LOOKS LIKE THAT WILL BE THE MAIN TIME FRAME FOR SHIFTING THE UPPER LOW EASTWARD AND THE ASSOCIATED TROUGH THROUGH THE AREA BY SATURDAY AFTERNOON. THE BEST FORCING STILL LOOKS TO BE EARLY RATHER THAN LATER IN THE DAY. GIVE THIS...INSTABILITY WILL REMAIN LIMITED AND THEREFORE SVR POTENTIAL CONTINUES TO LOOK LOW FOR THIS TIME. RAIN CHANCES WILL CONTINUE TO SHIFT INTO SOUTHERN MS DURING THE DAY SATURDAY AND BEGIN TO CLEAR ACROSS THE DELTA. GIVEN THE TREND IN THE MODELS AND LOOKING AT SREF QPF PROBS...I CONTINUED THE TREND OF RAISING POPS AGAINST GUIDANCE IN THE EAST FOR SATURDAY. LEFT SOME SMALL RAIN CHANCES IN THE SOUTH FOR EARLY SATURDAY NIGHT FOR ANY LINGERING PRECIP BUT EVERYTHING LOOKS TO CLEAR OUT BY 12Z SUNDAY. GENERALLY WENT WITH GUI FOR TEMPS FOR THE PERIOD. I DID RAISE IN THE EAST FOR THE FIRST FEW NIGHT TIME PERIODS AS LOWS IN THE LOWER 70S HAVE BEEN THE NORM. AFTER FROPA AND UPPER TROUGH PASSAGE...COOLER AND DRIER AIR WILL BEGIN TO FILTER IN AND THIS COULD BE FELT AS EARLY AS FRIDAY NIGHT IN THE DELTA WITH READINGS GETTING INTO THE MID TO LOWER 60S. HOPEFULLY THIS WILL BE THE START TO IT ACTUALLY FEELING LIKE FALL ACROSS THE ARKLAMISS. /28/ PREVIOUS LONG TERM DISCUSSION ATTACHED... SUNDAY THROUGH THURSDAY...WELL IT LOOKS LIKE THE FAUCET WILL FINALLY BE TURNED OFF FOR A WHILE IN THE EXTENDED. WEAK COLD FRONTAL PASSAGE LATE ON SATURDAY WILL USHER IN DRYER AIR ACROSS THE ARKLAMISS ON SUNDAY WITH HIGH PRESSURE BUILDING IN AT THE SURFACE. THE DRY WEATHER WILL HANG AROUND FOR A WHILE ACROSS THE AREA WITH CONTINUED ABOVE NORMAL TEMPS SUNDAY AND MONDAY BEFORE ANOTHER COLD FRONT MOVES THROUGH THE AREA MONDAY AFTERNOON AND EVENING. THIS FRONT WILL BRING COOLER/DRYER AIR ACROSS THE AREA AND WITH IT MORE SEASONABLE TEMPERATES. THE GFS/EURO ARE IN GOOD AGREEMENT THAT SURFACE/UPPER RIDGING WILL PREVAIL ACROSS THE AREA WED-THUR WITH MAINLY DRY CONDITIONS AND NEAR NORMAL TEMPERATURES. AN APPROACHING COLD FRONT MAY BRING ISOLATED-SCATTERED THUNDERSTORMS BACK TO THE AREA LATE ON THURSDAY...BUT THE TIMING OF THE BOUNDARY IS STILL UNCERTAIN. STUCK PRETTY CLOSE TO TEMP GUIDANCE THROUGH THE PERIOD...BUT DID CUT SLIGHTLY BELOW POP GUIDANCE AS WE SHOULD BE DRY THROUGH MUCH OF THE PERIOD. /15/ && .AVIATION...WILL SEE BKN-OVC DECKS FROM 1500-3000 FEET NW OF A LINE NEAR NATCHEZ TO COLUMBUS THROUGH THE AFTERNOON AND EVENING WITH SCT-BKN LAYERS FROM 3-5K FEET ELSEWHERE. SCATTERED SHOWERS CAN BE EXPECTED AND ONE OR TWO TSTMS WILL BE POSSIBLE. CIGS WILL LOWER OVERNIGHT AND AREAS OF FOG WILL DEVELOP. EXPECT WIDESPREAD CIGS BETWEEN 500 AND 1500 FEET AFTER MIDNIGHT WITH OCCASIONAL DECKS BELOW 500 FEET. WILL ALSO SEE FREQUENT VSBYS FROM 3-5 MILES...LOCALLY LOWER IN PATCHY DENSE FOG. FOG WILL CLEAR BY 15Z AT MOST LOCATIONS AND CLOUD BASES WILL LIFT TO SCT-BKN DECKS FROM 1500-3000 FEET DURING THE MORNING. CLOUD BASES WILL BE SCT-BKN 3-5K FEET DURING THE AFTERNOON WITH SCATTERED SHOWERS AND ISOLATED TSTMS. /03/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 69 84 69 83 / 39 50 43 59 MERIDIAN 70 87 70 84 / 34 55 48 70 VICKSBURG 70 82 65 85 / 40 43 37 39 HATTIESBURG 72 88 70 86 / 31 49 51 69 NATCHEZ 68 84 68 85 / 32 40 37 45 GREENVILLE 66 84 62 86 / 44 34 27 29 GREENWOOD 67 84 64 84 / 44 40 31 39 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 28/15/03
Hazardous weather outlook, Sep 24, 3:01 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 301 PM CDT THU SEP 24 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 252015- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 301 PM CDT THU SEP 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT AND AGAIN FRIDAY AFTERNOON COULD PRODUCE LOCALLY HEAVY RAIN. AREAS NEAR AND EAST OF THE NATCHEZ TRACE PARKWAY WILL EXPERIENCE THE HIGHEST CHANCES FOR RECEIVING HEAVY RAINFALL...ALONG WITH A SLIGHT CHANCE FOR FLASH FLOODING. THE COMBINATION OF VERY HIGH ATMOSPHERIC MOISTURE AND A STALLED FRONT WILL SUPPORT HEAVY RAINFALL FROM ANY SHOWERS AND THUNDERSTORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE WITH THIS ACTIVITY...WITH LOCALLY HIGHER AMOUNTS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY EVENING AND AGAIN EARLY SATURDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND FLASH FLOODING COULD BECOME A CONCERN. A COOL FRONT IS EXPECTED TO MOVE THROUGH THE REGION LATE SATURDAY NIGHT AND BRING COOLER AND DRIER CONDITIONS TO THE REGION. AFTER SATURDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE WIDESPREAD ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY...THOUGH ANY REPORTS OF ANY FLOODING WOULD BE APPRECIATED. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. COHEN
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 10:08 PM CDT | Flash Flood Warning | JAN | Kemper, Neshoba | 50 min |
| Sep 24, 4:03 AM CDT | Flash Flood Watch | JAN | Adams, Attala, Carroll, Choctaw, Claiborne, Clay and 31 more | 12 hr |
| Sep 24, 9:23 AM CDT | River Flood Warning | JAN | Clay | 24 hr |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.